Shortages here, shortages there – the Migration Advisory Committee recommends expanding the list of shortage occupations
Mary Maddocks recently assisted a client in pursuing a claim for damages against a hospital trust following its failure to diagnose and treat clostridium difficile.
Our client, a 61 year old man, was admitted to hospital in October 2012 with pneumonia and was prescribed antibiotics. His respiratory symptoms soon improved but he developed offensive smelling green diarrhoea which he reported to hospital staff. He was told that the diarrhoea was likely linked to the antibiotics and that a stool sample was not necessary. He was discharged shortly afterwards.
In the days following his discharge his diarrhoea got significantly worse and he developed abdominal pain and a fever. In November he attended A&E and was diagnosed with clostridium difficile. Initially, attempts were made to treat him conservatively, but a CT scan confirmed extensive infection in his large intestine and it was decided that a subtotal colectomy was necessary in order to avoid his bowel perforating.
Following the surgery, our client has been left with an ileostomy bag which he is required to empty 8 times a day. He suffered sepsis in his wound and develops regular bowel obstructions. He has experienced depression and anxiety as a result of his experience. His quality of life has been severely affected, as has his ability to carry out many ordinary tasks. He has been forced to stop working.
An admission of liability was made early on in this case which allowed settlement negotiations to take place without needing to issue the case, and which enabled us to obtain an interim payment for our client at an early stage. The settlement sum of £280,000 included an award for our client’s pain and suffering and past and on-going losses including future medical treatment and loss of earnings and pension.
Clostridium difficile, also known as C. diff, is a bacterial infection of the bowel. It most commonly affects those who have recently been taking antibiotics. If not treated early with antibiotics, C. diff can cause serious bowel damage.
Symptoms of C. diff include diarrhoea, painful abdominal cramps, nausea, a high fever and signs of dehydration. It commonly affects those who have received antibiotics recently, the elderly, people who are immuno-compromised and those who have had to stay in a healthcare setting for an extended time.
Skip to content Home About Us Insights Services Contact Accessibility